Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 39, NWS Tampa Bay, FL

April 26, 1997Sarasota County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Apr 26, 1997, 10:24 AM EDT for Sarasota County, Florida. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 1997, 10:24 AM EDT (14:24 UTC)
Expired
Apr 26, 1997, 11:30 AM EDT
In force
66 min
Issued by
NWS Tampa Bay, FL
Area
Whole counties

County Sarasota County, FL

The radar

The Tampa radar (KTBW), 58 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 8:30 AM EDTTornado WatchSPC5 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 2.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

065 
WUUS1 KTBW 261427 RRA
SVRTBW
FLC115-261530-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
1024 AM EDT SAT APR 26 1997
 
THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL FLORIDA
 
   ...SARASOTA COUNTY
 
AND THE ADJACENT COASTAL WATERS ALONG THE FLORIDA WEST COAST
 
A SEVERE THUNDERSTORM WAS MOVING ACROSS THE SARASOTA AIRPORT
AND WILL MOVE SOUTH INTO SARASOTA COUNTY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. MOBILE HOMES ARE NOT SAFE BE PREPARED
TO MOVE QUICKLY TO A STRONG BUILDING IF THIS STORM APPROACHES YOUR
AREA.
 
BY DEFINITION...SEVERE THUNDERSTORMS HAVE WINDS OF 58 MPH OR GREATER
AND/OR DIME SIZE HAIL OR LARGER. MOBILE HOMES ARE NOT SAFE IF THIS
STORM APPROACHES YOUR AREA...GO TO A REINFORCED BUILDING AND STAY
THERE UNTIL THE STORM PASSES.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 9:21 AM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 26, 9:21 AM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL
917 AM EDT SAT APR 26 1997

A VERY BUSY MORNG SO FAR WITH SVR WX AFFECTING PORTIONS OF THE FA
AND ADJACENT GLF WATERS. LARGE CONVECTIVE COMPLEX NOTED ON MORNG IR
SATL LOOP MOVG LTL. CURRENT IR IMAGERY ALSO INDICATING ADDITIONAL
CNVTN DVLPG OVER WARMER LOOP CURRENT WITH COOLING TOPS NOTED. QUICK
REVIEW OF RAOBS INDICATES A VERY MOIST AND UNSTABLE ATMOS ACRS THE
ENTIRE CWA. WITH FAVORABLE INSTABILITY/SHEAR AND THE FNTL BNDRY NOW
ACRS THE SRN PENINSULA PROGD TO MOVE N BY THIS AFTERNOON...WL LIKELY
CONT TO SEE THE POSSIBLITY OF ADDITIONAL SVR WX THE REMAINDER OF TDY.
HAVE ALREADY UPDATED ZN PACKAGE TO REFLECT THIS SVR POTENTIAL
ALONG
WITH TORNADO WATCH ISSUED BY SPC.

MCMICHAEL

In the hours before

Special weather statement, Apr 26, 6:00 AM EDT, 4 hours 24 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997

      ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA.  THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY.  THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.

THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.

OGLESBY
Special weather statement, Apr 26, 6:12 AM EDT, 4 hours 12 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-261600-
WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL
600 AM EDT SAT APR 26 1997

      ...SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE OVER THE EASTERN GULF
OF MEXICO AND SPREADING ONSHORE OF WEST CENTRAL FLORIDA.  THIS AREA OF
PRECIPITATION HAS HAD A HISTORY OF PRODUCING SEVERE THUNDERSTORMS...
AND THIS TREND IS LIKELY TO CONTINUE TODAY.  THERE IS A SLIGHT CHANCE
OF SEVERE THUNDERSTORMS SOUTH OF HUDSON TO HAINES CITY LINE.

THE MAIN THREAT FROM TODAYS THUNDERSTORMS WILL BE STRONG GUSTY WINDS
IN EXCESS OF 50 MPH...LARGE HAIL...VERY HEAVY RAIN...ISOLATED SHORT
LIVED TORNADOES...AND FREQUENT DEADLY LIGHTNING.

ALL RESIDENTS AND MARINERS PLANNING OUTDOOR ACTIVITIES SHOULD STAY
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.  MARINERS MUST REACT
QUICKLY AND RETURN TO SAFE HARBOR WHEN THREATENING WEATHER APPROACHES.
ALL SKYWARN STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE
ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER
SERVICE OFFICE IN RUSKIN.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS THROUGH THE
DAY.

OGLESBY

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:04 PM EDTSevere Thunderstorm WarningTBWPolk56 min
Apr 25, 8:05 PM EDTSevere Thunderstorm WarningTBWPolk55 min
Apr 26, 5:01 AM EDTTornado WarningTBWHillsborough, Pinellas44 min
Apr 26, 6:50 AM EDTSevere Thunderstorm WarningTBWPinellas40 min
Apr 26, 7:23 AM EDTTornado WarningTBWPinellas67 min
Apr 26, 7:42 AM EDTSevere Thunderstorm WarningTBWHillsborough63 min
Apr 26, 7:49 AM EDTTornado WarningTBWHillsborough56 min
Apr 26, 8:35 AM EDTSevere Thunderstorm WarningTBWHillsborough, Pasco55 min
Apr 26, 8:59 AM EDTSevere Thunderstorm WarningTBWManatee61 min
Apr 26, 10:00 AM EDTSevere Thunderstorm WarningTBWManatee60 min
Apr 26, 10:21 AM EDTFlash Flood WarningTBWHillsborough, Manatee4 hr
Apr 26, 10:21 AM EDTFlash Flood WarningTBWPinellas4 hr
Apr 26, 10:21 AM EDTTornado WarningTBWManatee54 min
Apr 26, 11:20 AM EDTTornado WarningTBWPolk55 min
Apr 26, 11:30 AM EDTSevere Thunderstorm WarningTBWSarasota60 min
Apr 26, 11:37 AM EDTSevere Thunderstorm WarningTBWHardee, Polk68 min
Apr 26, 12:11 PM EDTSevere Thunderstorm WarningTBWHighlands64 min
Apr 26, 12:25 PM EDTSevere Thunderstorm WarningTBWDeSoto65 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.